MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0306
Medical Device Problem Codes Detachment Of Device Component (1104); Unraveled Material (1664); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the major aorto-pulmonary collateral artery using penumbra coils 400 (pc400¿s) and a px slim delivery microcatheter (px slim).It was reported the patient¿s anatomy was tortuous.During the procedure, the physician placed another manufacturer¿s 4f catheter in the target vessel, advanced a px slim through it and deployed and detached a pc400 in the target vessel.While placing a new pc400, the px slim fell out of the treatment site; therefore, the physician attempted to push it back into the treatment site; however, it was unsuccessful.Upon attempting to retract the pc400, the physician experienced a slight resistance but kept on pulling the pc400.Consequently, the pc400 unintentionally detached, and unraveled with about two centimeters protruding from the px slim.The physician then attempted to remove the px slim with the detached pc400; however, the pc400 slipped out the px slim and into the 4f catheter.Next, the physician attempted to pull the detached pc400 out with the guidewire but it was unsuccessful and the pc400 became stuck inside the 4f catheter.The physician was finally able to remove the detached pc400 from the patient's body by advancing a 7f sheath from the contra-lateral side and then catching the detached pc400 with a snare device.While retracting the pc400, a portion of it cut off and remained in the target vessel.There was no fragment coming to the aorta; therefore, the procedure was ended at this point.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did no maintain continuous flush; however manual flush was performed after each coil insertion.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6374901
Report Number3005168196-2017-00282
Device Sequence Number550798
Product Code HCG
UDI-Device Identifier00814548011837
UDI-Public00814548011837
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/03/2024
Device Catalogue Number4006C0306
Device Lot NumberF67756
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2017
Initial Report FDA Received Date03/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;